Missouri, 2002

Hail and Damaging Wind in Missouri, April 24, 2002

April 24, 2002 · NWS EAX · 16 events in 10 counties and zones

15 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 2:10 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 2:10 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 AM CDT WED APR 24 2002

...WIND ADVISORY IN EFFECT FOR ALL OF CWA THIS AFTERNOON...

MAIN FORECAST CONCERNS CONTINUE TO REVOLVE AROUND
PRECIPITATION...WINDS...AND TEMPERATURES TODAY. EXPECT COLD FRONT
CURRENTLY STRETCHING THROUGH SOUTHEASTERN SOUTH DAKOTA/CENTRAL
NEBRASKA...TO ENTER NORTHWESTERN PORTION OF CWA AROUND 12Z THIS AM.
EXPECT TSTMS TO ACCOMPANY THE FRONTAL PASSAGE. INSTABILITY
PARAMETERS APPEAR ADEQUATE...WITH ETA LIFTED INDICES -2 TO -4 AND
SFC BASED CAPES OF 1500 TO 2500 J/KG. SHEAR PARAMETERS AND A MID
LEVEL DRY LAYER SUGGEST THE PRIMARY THREATS WILL BE WIND DAMAGE AND
HAIL IN ASSOCIATION WITH A SQUALL LINE.

AFTER THE FRONTAL PASSAGE THIS MORNING...WINDS WILL SHIFT TO THE
NORTHWEST BY 18Z. WILL ISSUE A WIND ADVISORY...AS EXPECT WINDS TO
INCREASE TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH THIS
AFTERNOON. TEMPERATURES WILL ALSO BE TRICKY...TAKING INTO ACCOUNT
RESIDUAL CLOUD COVER AND STRONG CAA. EXPECT CLOUDS TO BEGIN
THINNING SUBSTANTIALLY DURING PEAK HTG TIME THIS AFTERNOON. ALTHOUGH
CAA WILL BE RELATIVELY STRONG...ALSO THINK WESTERLY COMPONENT OF
WIND FIELD MAY HELP OFFSET SOME OF THE COOLING FROM CAA. SO...WILL
RAISE TEMPS A CATEGORY.

DEPENDING ON AMOUNT OF RAINFALL THIS MORNING AND DECREASE/DIRECTION
OF WINDS...THINK PATCHY FOG FORMATION IS POSSIBLE OVERNIGHT INTO
THURSDAY MORNING. WILL HOLD OFF ON ADDING THIS FOR NOW...IN ORDER TO
SEE HOW THIS MORNING PANS OUT. HAVE LOWERED TEMPS ON
FRIDAY...EXPECTING CLOUD COVER TO SOMEWHAT INHIBIT WARMING.
OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE
FORECAST...WITH SOUTHWESTERN LOW BRINGING PRECIP TO THE AREA ON
FRIDAY AND SATURDAY.

LS

.EAX...
KS...KSZ025-057-060-102>105
MO...MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054

In the hours before

Special weather statement, Apr 24, 4:55 AM CST, 3 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CDT WED APR 24 2002

* HAZARDS EXPECTED -
STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL...THIS MORNING. AREAS THREATENED INCLUDE ALL OF NORTHEAST
KANSAS...NORTHERN AND CENTRAL MISSOURI.

IN ADDITION...STRONG WINDS THIS AFTERNOON...WITH SUSTAINED SPEEDS OF
AT LEAST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH AT TIMES. AREAS
THREATENED INCLUDE ALL OF NORTHEAST KANSAS...NORTHERN AND CENTRAL
MISSOURI.

THUNDERSTORMS ARE ALSO FORECAST FOR FRIDAY AND SATURDAY. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE ENTIRE AREA THIS MORNING.

DISCUSSION: SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
MORNING AHEAD OF AN APPROACHING COLD FRONT. AT THE PRESENT
TIME...THE MAIN THREAT FROM THESE STORMS APPEARS TO BE HAIL AND
DAMAGING WINDS...AS A SQUALL LINE MOVES THROUGH EASTERN KANSAS INTO
MISSOURI. BEHIND THE FRONT...NORTHERLY WINDS WILL INCREASE TO SPEEDS
OF 25 TO 35 MPH. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON
UNTIL EARLY EVENING...WHEN WINDS ARE EXPECTED TO BEGIN DIMINISHING.

ON FRIDAY...ANOTHER STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT
WILL PASS THROUGH THE REGION. THE SYSTEM APPEARS VERY SIMILAR TO THE
ONE PASSING THROUGH THE AREA THIS MORNING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SCHMIT
Special weather statement, Apr 24, 6:35 AM CST, 1 hour 20 minutes before
KSZ025-102-MOZ001>008-011>017-020>024-028>031-241800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 144...IN EFFECT UNTIL 100 PM CDT WEDNESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CLAY...
CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HOLT...
LINN...LIVINGSTON...MERCER...NODAWAY...PLATTE...PUTNAM...RAY...
SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...CHILLICOTHE...KIRKSVILLE...MARYVILLE...ROCKPORT...ST JOSEPH
AND TRENTON.

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Atchison

When
April 24, 7:55 AM CST
Where
Atchison County, 8 mi NW of Tarkio
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -95.483

Hail, Worth

When
April 24, 9:12 AM CST
Where
Worth County, Grant City
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.483, -94.417

Hail, Harrison

When
April 24, 9:56 AM CST
Where
Harrison County, 5 mi WSW of Eagleville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.433, -94.067

Hail, Mercer

When
April 24, 10:20 AM CST
Where
Mercer County, 1 mi WSW of Mercer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -93.550

Hail, Mercer

When
April 24, 10:22 AM CST
Where
Mercer County, Princeton
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.400, -93.583

Hail, Schuyler

When
April 24, 10:39 AM CST
Where
Schuyler County, Lancaster
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -92.517

Hail, Adair

When
April 24, 10:41 AM CST
Where
Adair County, 9 mi WNW of Novinger
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.283, -92.867

Hail, Adair

When
April 24, 10:54 AM CST
Where
Adair County, Novinger
Measured
2.75 in hail
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
40.233, -92.700

A man caught outside during the hailstorm received bruises on his arm.

Hail, Grundy

When
April 24, 10:55 AM CST
Where
Grundy County, Galt
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.133, -93.383

Hail, Grundy

When
April 24, 10:57 AM CST
Where
Grundy County, 5 mi W of Trenton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.083, -93.717

Hail, Adair

When
April 24, 10:59 AM CST
Where
Adair County, Kirksville
Measured
1 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.200, -92.583

Hail caused damage to a roof and three cars.

Hail, Putnam

When
April 24, 11:00 AM CST
Where
Putnam County, 4 mi SW of Worthington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -92.733

Hail, Adair

When
April 24, 11:05 AM CST
Where
Adair County, Kirksville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.200, -92.583

Hail, Sullivan

When
April 24, 11:09 AM CST
Where
Sullivan County, Reger
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -93.200

Thunderstorm Wind, Grundy

When
April 24, 11:14 AM CST
Where
Grundy County, Trenton
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Hail, Macon

When
April 24, 11:15 AM CST
Where
Macon County, La Plata
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -92.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293116, 5293196, 5293120, 5293122, 5293123, 5293194, 5293112, 5293113, 5293117, 5293118, 5293114, 5293124, 5293115, 5293195, 5293119, 5293121.